74.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Side effects of Letrazole and Targinact

7 REPLIES 7

Re: Side effects of Letrazole and Targinact

Hi Jack

been thinking about how I coped with the flushes so a few more ideas, altho I dare say you've tried them -

I have 2 thin duvets on the bed so I can chuck one off in the night. What about a thin double duvet over you both, and an extra single one for 'your' side?

cotton nightie, and a spare one next to the bed for the real bad flushes

I find if I avoid coffee (even decaff) and alcohol in the evenings that definately helps cut down flushes.

I have water + fizzy vit C in it next to the bed to drink in the night, don't know if it's the vit C or just the cold of the water that helps.

Is there a well woman or menopause clinic near you?

If D is finding it all just too much, could you ring your clinic and get a quick appt with a breast nurse before you see the onc in May?

and yes, those are the Girls - Barley Brown and Millie Black, rescue dogs, been together from pups, now 15. In the village they are known as Barmy and Silly, which sums it up very well. Even the vet says Millie is 'not very bright'......

all the best

Marj aka grumpy

Guest user
Not applicable

Re: Side effects of Letrazole and Targinact

Some good tips there. Thanks again, Grumpy.

The idea re:Chillow may be worth a try and taking the tablet at night,could be done without any difficulty.

I think OH will discuss a possible tablet change with the ONC, at her next appointment in May, as she has a lot of faith in him. I must admit, he IS very good and I trust him also.

If the 2 dogs are those in your avatar, they are cute. We have a large, hairy, white German Sheperd dog and she is lovely too!!

All the best,

Jack and D

Re: Side effects of Letrazole and Targinact

Jack - I do know what you mean about not wanting to change the drug, I was the same, had such 'faith' in the letrozole, but when the brain fade AND the flushes became impossible, I decided it was worth a try. I wish I'd done it earlier... but there you go, everyone does seem to react differently.

Other tips which you may have already tried:

take tablet at night not morning

junk memory foam mattress, they reflect heat back into your body

buy a Chillow (google chillow) and keep it under ordinary pillow and pull it out to put your face on when you get a flush - they suck all the heat away. I keep a big one in my bed and have a little one for on the sofa/visiting/camping. A bit pricey £25 but well worth it.

Do be careful with alternative remedies, as many contain phyto-oestrogens, and your wife is taking letrozole to remove oestrogen cos that has made her cancer grow. Ask at the breast clinic. A friend of mine takes a sage preparation - when I googled it I found it was full of these chemicals, not good for ER+ve cancer.

I have heard that acupuncture can help some ladies but I've no idea why/how.

every best wish to you both
grumpy (aka Marj plus 2 little dogs...)

Guest user
Not applicable

Re: Side effects of Letrazole and Targinact

Thanks for the replies, folks, it is much appreciated.

Sappho - OH has been on venaflaxine for years, but it has NO effect on her hot flushes, unfortunately.Psychological counselling could be useful though, will suggest we pursue next time we go to see oncologist.

Grumpy - Changing the medication sounds interesting and it could help. I think OH (and me!)have a fear of changing the drug, though. A sort of, "if it ain't broke, don't fix it", kind of point of view. However, I will discuss with my better half and see what she says.

Many thanks again for your advice.

Re: Side effects of Letrazole and Targinact

Jack - I took letrozole for 18 months, and had the most appalling hot flushes, and then the brain fade kicked in. The clinic changed me to anastrozole, a different aromatase inhibitor, which I've had for 6 months now. The hot flushes are very rare and more of a 'glow' these days, and my brain suddenly began to work again. I do get a bit of joint pain but as long as I walk the dogs every day, it's not a problem.
Apparently everyone reacts slightly differently to these inhibitor drugs, so it might be worth while asking for a change. They all do the same job as far as the cancer cells are concerned so there's no danger/lack of effectiveness.

good luck
grumpy

Guest user
Not applicable

Re: Side effects of Letrazole and Targinact

Hi Jack,

I can totally empathise with the way you and your wife are feeling.

I was diagnosed with secondary cancer in a distant lymph node in 2002, following a recurrence of breast cancer, 12 years after my original diagnosis in 1990. I had surgery and FEC chemo ( yuk ) in 2002 and have been on letrozole since the beginning of 2003. This has proved a very effective drug for me - I'm still in remission after being given a poor prognosis but for me, the secondary diagnosis and this drug definitely affected my emotional state. I am oversensitive, cannot bear any criticism and tend to overreact to situations. My husband says I am a different person to the one he married but I don't think that is such a bad thing!

I have also noticed that I have feelings of very tense muscles ever so often which only last a few minutes - it must be awful for your wife to have these for up to two hours.

I have derived great benefit from counselling from the psychologist attached to the oncology unit. I was referred by the breastcare nurse who picked up on my emotional state. I still have these feelings but can now rationalise them better and deal with them more appropriately. I also treat myself to aromatherapy once a month which helps me relax. It has been explained to me that as letrozole totally blocks oestrogen, then it is bound to affect the patient's emotional state.

It is now recognised that cancer diagnosis and treatment can affect people emotionally and NICE have recommended that every oncology unit should have a psychologist attached to support cancer patients and their families. I hope that you have one in your area.

Sorry can't help with the hot flushes as mine are not too bad but I understand that effexor/ venflaxine ( not sure about the spelling ) can be helpful.

Take care.

Wendy

Guest user
Not applicable

Re: Side effects of Letrazole and Targinact

Sorry I can't help with an answer so am bumping this up

Guest user
Not applicable

Side effects of Letrazole and Targinact

My wife was dx with secondary breast cancer in February 2010, without any hint of a primary.The spread was to the bones and the liver and she was given Letrazole and Targinact, coupled with paracetemol for pain relief.We have gone through some very difficult times since her dx and are very thankful that my OH has stability with the bone mets and almost total shrinkage of the liver mets, for 18 months now.

During the last 2 years, I have visited this site often and have taken great comfort from the experiences of those who are suffering from this awful disease, but this is the first time I have posted myself.

The things I have found difficult (a huge understatement!) are the psychological aspects, which we continue to work on together, but one or two side effects cause my OH a great deal of anxiety and discomfort and I wondered if anyone has any advice on the following?

Quite often D has episodes when she feels that all her muscles are stretched to breaking point, finds difficulty breathing and cannot rest, even if she is thoroughly worn out. This lasts between 1-2 hours, before going away.The effects are similar to anxiety attacks, but I think it is down to her medication, more than anything else.Has anyone had similar experiences and any advice what could help?

Secondly, D has really terrible hot flushes, at any time during the day,but especially at night. These, ironically, are the "bane of her life" and have been for the last 18 months.She has taken anti-depressants for a number of years, which should help the flushes, but do not and has tried homeopathic medecine, prescribed by a qualified NHS doctor, which have not helped at all.

Sorry for the rambling post, but any advice would be really appreciated. Thanks a lot.